|Year : 2022 | Volume
| Issue : 2 | Page : 184-185
Lurasidone-induced tardive dyskinesia
Shreyas Shrikant Pendharkar, Shilpa Avinash Telgote
Department of Psychiatry, Government Medical College, Akola, Maharashtra, India
|Date of Submission||22-Aug-2020|
|Date of Decision||18-Feb-2021|
|Date of Acceptance||18-Apr-2021|
|Date of Web Publication||19-Aug-2022|
Dr. Shilpa Avinash Telgote
Department of Psychiatry, Government Medical College, Akola - 444 001, Maharashtra
Source of Support: None, Conflict of Interest: None
Lurasidone is a novel atypical antipsychotic with additional antidepressant and pro-cognitive properties. The drug has shown good efficacy in treatment of schizophrenia as well as bipolar disorder. It is currently used as monotherapy as well as adjunctive therapy with Lithium or valproate, due to its lower propensity of cardiometabolic side effects and endocrinological adverse effects. Extra pyramidal side effects and akathisia with lurasidone therapy are reported in a minority of patients, but very few instances of tardive dyskinesia with lurasidone therapy are reported so far.
Keywords: Atypical antipsychotics, bipolar disorder, lurasidone, tardive dyskinesia
|How to cite this article:|
Pendharkar SS, Telgote SA. Lurasidone-induced tardive dyskinesia. Ann Indian Psychiatry 2022;6:184-5
| Introduction|| |
Lurasidone is a novel antipsychotic which has antagonistic effects on D2, 5HT2A, 5HT7, and partial agonistic effect on 5HT1A. It is said to be an effective antipsychotic with additional antidepressant properties. It is also claimed to have pro-cognitive properties. Lurasidone has shown good efficacy in schizophrenia as well as bipolar disorder. It has similar affinity for the dopamine D2 and serotonin 5-HT2A receptors and a much greater affinity for 5-HT7, 5-HT1A, and alpha 2C-adrenergic subtype receptors than other atypical antipsychotics. As antagonism of 5-HT7 can improve cognition, memory, and mood symptoms, lurasidone is currently preferred in many clinical situations over other atypical antipsychotics. The commonly reported side effects include nausea, vomiting, akathisia, dizziness, and sedation.
There are few instances of lurasidone-induced acute-onset extrapyramidal syndrome reported in last few years[2.3] Here, we present a patient who developed tardive dyskinesia after 5 months of lurasidone therapy for bipolar disorder.
| Case Report|| |
A 56-year-old widowed female with well-adjusted premorbid personality and medical history significant for hypothyroidism on levothyroxine 100 ug/day, Type 2 diabetes mellitus, on Glimepiride and metformin fixed dose combination and hypertension on tablet losartan monotherapy; of approximately 15 years duration each, presented with illness duration of approximately 2 years during February 2019.
Illness was insidious in onset with episodic course. She had multiple episodes of waxing and waning intensity with symptoms characterized by pervasive low mood, easy fatigability, anhedonia, social withdrawal, reduced appetite, and passive death wishes. The aforementioned episodes were approximately of 1–2 month's duration with no clear cut full inter-episodic recovery elicited in history. Following this, patient was started on Sertraline 50 mg/day with Clonazepam zero-point 5 mg/day. She experienced significant improvement in depressive symptoms within the 1st month of therapy. After which, sertraline dose was hiked to hundred mg/day. She reported, near complete symptoms resolution over next follow up, scheduled at 1 month interval. During the 3rd month of follow-up while on same dose of Sertraline, she presented with symptoms of reduced need for sleep, increased activity level, jovial mood bordering on irritability, increased confidence, and overspending. These symptoms developed rapidly as soon as sertraline dose was increased; as reported by patients' caregivers. After this, Sertraline was stopped. Then, she was started on Quetiapine sustained release formulation (SR) 50 mg/day with upward titration to 200 mg/day over 10 days period along with Divalproex sodium extended release 500 mg/day and Clonazepam zero-point 5 mg twice a day. She showed significant improvement in her aforementioned symptoms, but complained of excessive sedation and dizziness. She also had postural hypotension during physical examination, after which her quetiapine was tapered off during subsequent follow-up visit.
Considering her significant medical history and relative contraindication to lithium, her clinical presentation was discussed with senior colleague. It was decided to choose an agent which was metabolically neutral and in long run, could serve as monotherapy for bipolar depression. Hence, she was started on Tab Lurasidone 20 mg/day up titrated to 40 mg/day in addition to continuing Divalproex sodium extended release 500 mg/day. She tolerated this regime change well and became euthymic over next scheduled follow-up 2 weeks later. Around, 4 months of initiating Lurasidone therapy, patient was observed to have developed repetitive chewing movements, eye blinking, and frowning. Upon inquiry, the patient reported of not being specifically aware of these movements. She did not report any discomfort with them, but admitted to have been pointed out by her family members and acquaintances about these facial movements on few occasions. During physical examination, she was found to be walking with increased swaying on her left side. There was no limb rigidity or tremors during her examination. A detailed central nervous system (CNS) examination was found to be normal. Hence, neuroimaging study was not ordered. There was no history of any recent medication change in her diabetes, hypertension, and hypothyroidism treatment regime. Patient was examined on clinician administered abnormal involuntary movements (AIMS) scale. Following features were noted during her observation and examination:
- Repetitive chewing movements
- Involuntary retractions of corners of mouth
- Increased eyelid blinking frequency
- Repetitive shoulder shrugging
- Walking in short steps with increased swaying on left side.
Maximum impairment was found in domains of facial and oral movements, trunk movements. Patient did not report having significant impairment in functionality due to these movements. Patient did not wear dentures. She also denied having any ongoing dental problems or procedures. A total score of 12 (twelve) was calculated on AIMS scale. No neuroimaging was done as patient's CNS examination was found to be normal.
Following this, Lurasidone was tapered off over the next 2 weeks, while dose of divalproex sodium extended release was increased to 1000 mg/day. Clonazepam zero-point 5 mg at bedtime and Vitamin E capsules (Brand name Evion) 400 mg twice a day were added to her treatment regime to alleviate tardive movements.
Her physical examination during subsequent follow-ups after stopping Lurasidone; recorded resolution of her facial and oral movements. While she remained stable with monotherapy of divalproex sodium extended-release formulation. Clonazepam at bedtime and Vitamin E capsules twice a day were continued in spite of resolution of tardive dyskinesia.
This patient showed appearance of oro-facial tardive dyskinesia within 4 months of starting Lurasidone. This raises a possibility of female gender, comorbid medical conditions (hypothyroidism, diabetes mellitus, and hypertension) to be somehow contributing to this relatively earlier onset of movement disorder, Lurasidone was chosen in this patient on account of its extra benefits namely least propensity to cause metabolic syndrome or worsen diabetes mellitus and pro-cognitive property. This case of Lurasidone causing relatively early onset of tardive dyskinesia with no earlier history of extrapyramidal symptoms with Quetiapine shows that, even while prescribing comparatively safer and newer SGA, we should not forget their propensity to develop various movement disorders even in lower doses. This case report adds to ever increasing case reports of movement disorders with Lurasidone.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Jaeschke RR, Sowa-Kućma M, Pańczyszyn-Trzewik P, Misztak P, Styczeń K, Datka W. Lurasidone: The 2016 update on the pharmacology, efficacy and safety profile. Pharmacol Rep 2016;68:748-55.
Das S, Agrawal A. Lurasidone-induced oculogyric crisis. Indian J Psychol Med 2017;39:719-20.
] [Full text]
Das S, Andi BS. Severe extrapyramidal syndrome caused by lurasidone low dose. J Neurosci Rural Pract 2018;9:446-8.
] [Full text]
Wyatt RJ. Instructions for using the abnormal involuntary movement scale (AIMS) and AIMS-modified (AIMS-M3D). In: Practical Psychiatric Practice: Forms and Protocols for Clinical Use. 2nd
ed. Washington, DC: American Psychiatric Press; 1998. p. 77-82.
Solmi M, Pigato G, Kane JM, Correll CU. Clinical risk factors for the development of tardive dyskinesia. J Neurol Sci 2018;389:21-7.
Caroff SN. Overcoming barriers to effective management of tardive dyskinesia. Neuropsychiatr Dis Treat 2019;15:785-94.
Tripathi R, Reich SG, Scorr L, Guardiani E, Factor SA. Lurasidone-induced tardive syndrome. Mov Disord Clin Pract 2019;6:601-4.